How to Prevent, Identify and Respond to Opioid Overdoses
If you or someone you love uses or abuses opioids, getting informed and prepared could be a lifesaver.
Read on to learn:
- When you’re most at risk of overdose
- How to prevent overdose
- Warning signs of overdose
- What to do during an overdose
- About naloxone (where to get it – why you need it)
What Is an Opioid Overdose?
Opioids cause euphoria, block pain – and slow breathing.
If you take too much at once, breathing can slow or stop. An overdose can be non-fatal, characterized by a loss of consciousness and depressed breathing, or lethal, characterized by a stoppage of respiration and/or cardiac arrest.
How Common Are Opioid Overdoses?
If you or someone you love abuses opioids, you need to be smart (to prevent common overdose) and prepared (to save a life.)
Opioid overdoses are frighteningly common. Opioid abusers are between 6 and 20 times more likely to die than non opioid using peers of a similar age and according to the CDC, drug overdoses now cause more accidental deaths than anything else in America, including motor vehicle accidents.1
Three in four injection heroin users report having witnessed at least one overdose.2
How Long Does Overdose Take?
Overdose death can occur within minutes of dosing, but it more commonly takes a period of hours after use, during which time the person is unresponsive and often snoring very loudly.3
Anecdotal reports suggest that when heroin is taken by injection, an overdose hit can lead to loss of consciousness within seconds – leaving a person insufficient time to even call 911 if alone.4
You are at greatest risk of opioid overdose when:
- You use opioids after a break or when you relapse after a period of abstinence.
- You take opioids with another drug, especially with another CNS depressant, like benzodiazepines.
- Using heroin of uncertain purity.
- Using alone.
Minimizing Overdose Risks
1. When Tolerance Is Down
With quit attempts and even a few days of abstinence your tolerance can decrease dramatically; your previous 'normal' dose could result in overdose, respiratory depression and even death.
Consider how even short periods of abstinence erode your tolerance:5
- After 2 or 3 days of abstinence your tolerance is down by a quarter or more.
- After a week of abstinence you’ve lost 50 to 75% your tolerance.
- After a month you’re like a first time user again (no tolerance).
If you intend on quitting for good, you can reduce your risks of relapse and relapse-overdose by using an opiate substitution medication like buprenorphine or methadone.
Remember, people are at very high risk of overdose after release from detoxification programs, drug rehabs or correctional facilities (or anywhere with enforced abstinence).
Other Tolerance Reducing Factors
You may also have a lower tolerance when:
- Using in unfamiliar surroundings or with people you don’t know well
- When ill, tired or dehydrated
- After losing weight
2. Avoiding Poly Drug Use
Most fatal drug overdoses occur after poly-drug use. If you use opioids – don’t mix them with other drugs (or alcohol).6
Using opioids along with other CNS depressants, like benzodiazepines or alcohol, increases the risks of respiratory depression and fatal overdose – when you take opioids along with a couple of Ativans or Xanax, a dose that you could normally handle without difficulty could be enough to cause fatal overdose.
Paradoxically, using opioids with stimulants like cocaine can also increase your overdose risks, likely from cardiac factors. In one study, researchers found that injecting cocaine and heroin together increased the overdose risk by 260%.
Half Life Considerations
Some pills have a very long half life – they can stay active in your system for more than a whole day. So though you might think the pills you took yesterday are no longer a factor – this isn’t always the case. In some cases, benzodiazepines taken more than a day before can still increase the respiratory depressing effects of opioids.
Consider the half lives of some common drugs:
- Valium: 20 to 40 hours
- Rohypnol: 25 hours
- Methadone: 15 to 32 hours
- Rivotril: 20 to 60 hours
So as a general, rule if you’ve taken any pills in the last couple of days or if you’ve been drinking, use a smaller opioid dose than normal to start with – because you can always take more, but you can’t go back to take less.
3. Uncertain Purity
Heroin purity can vary dramatically. If you’re not sure about the strength of a batch, try a small test dose first to gauge strength. Always prepare your own dose, so you know exactly how much you are taking.
Be careful also if using a different pill than you usually take. Potency can vary dramatically.
4. Don't Use Alone
Roughly half of all heroin overdose deaths occur when a person chooses to use alone and no one is present to resuscitate, call 911, or administer naloxone (narcan).7
If you choose to use alone, reduce the risks by:
- Halving your dose into two administrations instead of one larger hit – in some cases you might not need the second half…and in some cases this delay might just save your life.
- Using a ‘safer’ mode of administration – if you normally inject, snort instead.
- Use in a place where you remain still visible to others.
- Talk to a friend on the phone while you get high or arrange for friends to call and check in on you at a certain time after using.
- If you use alone, don’t lock the door to your room
Make a Plan
If you choose to use with others (which is smarter) increase the odds of an effective overdose response by developing an OD plan to turn to in the event of a crisis.
If you or someone you love uses opioids, you should have naloxone on hand to potentially save a life in the event of an overdose.
Opioid overdose is especially tragic when you consider that virtually all such deaths are 100% preventable with the administration of the opiate antagonist naloxone.8
- Naloxone is a cheap and easy to administer medication that stops opioid overdose in its tracks. It’s safe and easily administered as a spray into the nostril or as an injection into the upper arm muscles. It’s been saving lives for years in hospital emergency rooms and there’s no reason why you shouldn’t get yourself an overdose kit to keep on hand, just in case.
- Naloxone works to reverse overdose from any opioid drug, so
in addition to heroin, it’s also useful for prescription opioid like OxyContin
- The medication only lasts for 30 to 90 minutes, so it’s important to seek emergency medical care, even if the medication seems to have temporarily reversed the overdose.
- In many states, people at risk to witness an opioid
overdose (such as heroin users, family and friends) can be prescribed this
medication, so talk to your doctor about a prescription.
Or, to find an overdose prevention program near you (where you can get naloxone)
enter your zip code into this searchable database.
Warning signs of opioid overdose include:
- The person is unresponsive and can’t be woken up. Try rubbing your knuckles on their chest bone (a sternum rub) for 10 seconds.
- The person is awake but can’t talk
- The person’s body is very limp
- Deep snoring or shallow raspy sounding breathing (don’t ignore unusual sleeping sounds)
- Breathing is very slow (less than one breath every 5 seconds) or not present
- Lips and fingernails are blue or gray
- Clammy, sweaty skin
Remember, if someone seems to be getting too high, don’t leave them alone. Most people who die from opioid overdose don’t die right away.9
Responding to Overdose
In the event that someone becomes unresponsive after using heroin, after calling 911 you can also:
- Try to wake them up
- Check to make sure the airway is clear and open. If there is anything in the person’s mouth, get it out and then extend the neck forward to open the airway as much as possible.
- Check for breathing and pulse. Do rescue breathing (2 quick breaths every 5 seconds) or CPR as needed.
- Loosen any restrictive clothing that might impair breathing
- Put the person in the recovery person - lying on their side with one knee draped forward (so vomit does not block airway)
- Keep the person warm
- Do not give any fluids. Do not put the person in a cold bath or shower (you increase the risk of drowning).
- Stay with the person until help arrives and then
first responders of the situation – what and how much was used-when was
In many states, good Samaritan laws protect people who call 911 to report drug overdoses and those suffering overdoses from criminal prosecution.
- Massachusetts: opioid Prevention Strategies
- Take-Home Emergency Naloxone to Prevent Heroin Overdose Deaths after Prison Release: Rationale and Practicalities for the N-ALIVE Randomized Trial
- UNODC: Opioid Overdose
- Bluelight: Heroin Overdose
- Victorian Government Heroin Overdose Prevention Initiative
- Preventing OD Risks when Mixing Drugs
- Heroin Prevention Initative: Using Alone
- Stop Overdose Naloxone Facts
- Harm Reduction: Responding to Overdose
Post a comment 0
We welcome republishing of our content on condition that you credit Choose Help and the respective authors. This article is licensed under a Creative Commons License.
Withdrawal symptoms don't tell the whole story. Learn why persistent cravings make heroin so tough to quit.Read the complete article
Here are 50+ heroin harm reduction tips... because anything that prevents overdose and keeps you alive and healthy increases the odds of finding eventual lasting recovery.Read the complete article
Using benzodiazepines with Suboxone or methadone is more dangerous than using illicit opiates! Learn why benzos and methadone/Suboxone just don't mix.Read the complete article